Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 162, NWS Midland/Odessa, TX

June 2, 2004Martin County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 2, 2004, 6:19 PM CDT for Martin County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2004, 6:19 PM CDT (23:19 UTC)
Expired
Jun 2, 2004, 7:15 PM CDT
In force
56 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Martin County, TX

The radar

The Midland/Odessa radar (KMAF), 62 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 4:10 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
255 J/kg
Mixed-layer CIN
-415 J/kg
Mixed-layer LCL
2815 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 022319
SVRMAF
TXC317-030015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
618 PM CDT WED JUN 2 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MARTIN COUNTY IN WEST TEXAS

* UNTIL 715 PM CDT

* AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
  DAMAGING WINDS NEAR 70 MPH. THIS STORM WAS LOCATED 4 MILES
  SOUTHWEST OF BUFORD...OR 20 MILES SOUTH OF LAMESA...MOVING EAST AT
  10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BUFORD...
  THREE LEAGUES...
  FLOWER GROVE...
  BROWN...
  RURAL AREAS ALONH HIGHWAY 829

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3250 10208 3233 10202 3239 10171 3250 10170
      3252 10193

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:15 PM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, Jun 2, 2:15 PM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
215 PM CDT WED JUN  2 2004

.SHORT TERM...
...SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS THE CENTRAL/EASTERN
PERMIAN BASIN OF WEST TEXAS THIS AFTERNOON AND EVENING...

SURFACE ANALYSIS AT 18Z INDICATED A STRONG LOW LEVEL THERMAL RIDGE
EXTENDING NORTHWARD FROM TRANS PECOS INTO THE PERMIAN BASIN /101F AT
KMAF/ WITH 50F DEW POINTS ACROSS THE EASTERN PERMIAN BASIN.  THESE
THERMO READINGS ARE RESULTING IN AN UNSTABLE AIR MASS ACROSS WEST
TEXAS /CAPES 2500-3000 J/KG AND 700-500MB LAPSE RATES OF 9C/KM/ ALONG
AND EAST OF THE DRYLINE.  RADAR/SATELLITE INDICATED CONVECTION FIRING
ALONG THE EASTERN SLOPES OF THE DAVIS MOUNTAIN WITH SOME HIGH BASED
CUMULUS DEVELOPMENT ACROSS LEA COUNTY NM AND NEAR MONAHANS TX.

BREEZY SOUTHERLY WINDS BENEATH RIGHT ENTRANCE REGION OF A PASSING
UPPER LEVEL JET MAX TO THE NORTH AND LOW LEVEL MOISTURE CONVERGENCE
ALONG THE EASTWARD SURGING DRYLINE SHOULD PROVIDE SUFFICIENT LIFT FOR
CONVECTIVE INITIATION ACROSS THE EASTERN PERMIAN BASIN LATER THIS
AFTERNOON.  MEANWHILE...ONGOING CONVECTION TO OUR NORTH WILL AID IN
PUSHING A SURFACE FRONTAL BOUNDARY CURRENTLY ACROSS THE TEXAS
PANHANDLE SOUTHWARD...BECOMING STATIONARY ACROSS THE PERMIAN BASIN
THIS EVENING.  BACKING BOUNDARY LAYER WINDS NEAR THE FRONTAL
BOUNDARY...STRENGTHENING LOW LEVEL JET /40-50KT/... AND A RETREATING
DRYLINE WILL ASSIST IN CONVECTIVE DEVELOPMENT THIS EVENING.
FORECAST SOUNDINGS INDICATE IMPROVING STORM SCALE VERTICAL SHEAR
THIS EVENING AS WINDS VEER FROM S/SE AT LOWER LEVELS TO W/NW ALOFT.

MAIN SEVERE WEATHER THREATS THIS AFTERNOON AND EVENING ARE LARGE
HAIL AND DAMAGING WINDS...WITH THE POSSIBILITY OF LOCALLY HEAVY
RAINS EASTERN PERMIAN BASIN THIS EVENING AS FRONTAL BOUNDARY
APPROACHES THE AREA FROM THE NORTH AND LOW LEVEL JET STRENGTHENS.

.LONG TERM...
MID/UPPER RIDGE WILL CONTINUE TO STRENGTHEN OVER THE AREA THROUGH
TOMORROW.  NORTHWEST FLOW AT 500MB WILL ALSO CONTINUE OVER THE AREA
THROUGH FRIDAY.  ALTHOUGH HEIGHTS WILL INCREASE ON THURSDAY...
TEMPERATURES SHOULD ACTUALLY DECREASE OVER THE CWA.  THE THERMAL
RIDGE AT 850MB CURRENTLY OVER THE AREA WILL RECEDE SOMEWHAT TO THE
WEST ALLOWING THIS SLIGHT COOLING OF HIGH TEMPERATURES FOR TOMORROW.
MOISTURE WILL STAY IN PLACE OVER THE AREA THROUGH FRIDAY AS WELL...AS
FRONTAL BOUNDARY CURRENTLY LAYING ACROSS THE TX PANHANDLE IS
CONTINUALLY REINFORCED WITH CONVECTION. WILL RETAIN THE CURRENT POPS
MUCH AS THEY ARE CONSIDERING THE DAILY POSSIBILITY OF CONVECTION
ASSOCIATED WITH THIS BOUNDARY AND VERY UNSTABLE AIR ACROSS THE
REGION.  HAVE INSERTED ISOLATED POPS FOR TOMORROW MORNING ACROSS THE
NORTHEASTERN COUNTIES TO ACCOUNT FOR LINGERING SHOWERS AND
THUNDERSTORMS FROM SEEMINGLY IMMINENT MCS MOVING ACROSS NORTHWEST AND
WEST-CENTRAL TX IN NORTHWEST FLOW. ATTEMPTING TO TIME  SHORTWAVES
MOVING AROUND THE 500MB RIDGE BEYOND TOMORROW WOULD BE PROBLEMATIC...
SO WILL ALSO KEEP POPS THROUGH THE WEEKEND AS THEY ARE...MAINLY OVER
THE MOUNTAINS AND NORTHEASTERN SECTIONS OF THE CWA.  HAVE ADDED
ISOLATED POPS FOR TUESDAY AFTERNOON AND NIGHT AS A LARGER TROUGH OVER
THE WEST COULD ALLOW SOME SHORTWAVES TO MOVE OVER THE AREA IN
SOUTHWEST FLOW.  WILL ALSO KEEP CURRENT TEMPERATURE TRENDS GOING
SIMILAR TO PREVIOUS FORECAST WITH HIGHS GENERALLY IN THE 90S OVER
MOST AREAS...EXCEPT ALONG THE RIO GRANDE WHERE IT WILL OF COURSE BE
HOTTER.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             69  92  68  92 /  40  20  20  20
CARLSBAD NM               66  94  66  95 /  10  10  10  10
DRYDEN TX                 71  94  73  94 /   0  10  10   0
FORT STOCKTON TX          71  94  69  95 /  10  10  10  10
GUADALUPE PASS TX         67  91  65  89 /   0  10  10  10
HOBBS NM                  67  94  67  93 /  20  20  10  20
MARFA TX                  61  91  60  88 /   0  10  10  10
MIDLAND INTL AIRPORT TX   71  93  70  94 /  30  20  10  20
ODESSA TX                 71  93  70  94 /  20  20  10  20
WINK TX                   74  99  72  99 /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

01/20/74
Hazardous weather outlook, Jun 2, 2:15 PM CDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
215 PM CDT WED JUN 2 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-030800-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
215 PM CDT (115 PM MDT) WED JUN 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS
THE WESTERN LOW ROLLING PLAINS AND THE PERMIAN BASIN...MAINLY NORTH
AND EAST OF A SEMINOLE TO MIDLAND TO BIG LAKE LINE.  LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER HAZARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING.

In the hours before

Special weather statement, Jun 2, 4:08 PM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
408 PM CDT WED JUN 2 2004

TXZ045>048-050>053-030200-
ANDREWS TX-BORDEN TX-DAWSON TX-GAINES TX-HOWARD TX-MARTIN TX-
MITCHELL TX-SCURRY TX-
INCLUDING THE CITIES OF...ANDREWS...BIG SPRING...COLORADO CITY...
GAIL...LAMESA...SEMINOLE...SNYDER AND STANTON
408 PM CDT WED JUN 2 2004

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 900 PM CDT FOR THE FOLLOWING
COUNTIES...

IN WEST TEXAS...ANDREWS...BORDEN...DAWSON...GAINES...HOWARD...
MARTIN...MITCHELL AND SCURRY.

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITY OF ANDREWS...BIG
SPRING...COLORADO CITY...GAIL...LAMESA...SEMINOLE...SNYDER AND
STANTON.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 6:20 PM CDTSevere Thunderstorm WarningMAFMartin55 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.